Idaho, 2010

Heavy Snow in Idaho, May 5 to 6, 2010

May 5 to 6, 2010 · NWS OTX · 1 event in 1 county or zone

Moist upslope flow on the Camas Prairie resulted in heavy snow as a low pressure system tracked from Eastern Oregon into Southwest Montana. The COOP observer in Winchester reported seven inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Moist upslope flow on the Camas Prairie resulted in heavy snow as a low pressure system tracked from Eastern Oregon into Southwest Montana. The COOP observer in Winchester reported seven inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 5, 3:36 PM PST, 2 hours 24 minutes earlier.

Area forecast discussion, May 5, 3:36 PM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
436 PM PDT WED MAY 5 2010

.SYNOPSIS...
A COOL AND SHOWERY WEATHER PATTERN WILL CONTINUE THROUGH THE REST
OF THE WEEK. THE BULK OF THE SHOWER ACTIVITY WILL BE CONFINED TO
THE AFTERNOON HOURS AND MAINLY IN THE MOUNTAINS. HOWEVER...UPSLOPE
RAIN AND SNOW SHOWERS ARE LIKELY ACROSS SOUTHEASTERN WA AND THE
SOUTHERN PANHANDLE TONIGHT. EXPECT TEMPERATURES TO RETURN CLOSER
TO NORMAL BY THE WEEKEND WITH A CHANCE OF SHOWERS CONTINUING.

&&

.DISCUSSION...

TONIGHT...A STRONG UPPER-LEVEL LOW WILL CONTINUE TO TRACK TO THE
SOUTH OF THE REGION INTO SOUTHERN IDAHO. GRADIENTS WILL TREND TO
NORTHWEST OVERTIME AND CONTINUE TO FORCE MOISTURE UP THE HIGHER
TERRAIN OF THE BLUE MTNS AND CAMAS PRAIRIE WHERE WINTER HIGHLIGHTS
REMAIN IN EFFECT. THE MAIN ELEVATIONS WILL REMAIN ABOVE 3500 FEET
POSSIBLY HIGHER BEFORE SUNSET. THE SOURDOUGH GULCH SNOTEL FROM THE
NORTHERN BLUE MTNS HAS REPORTED 0.30" AS OF NOW BUT P-TYPE IS
QUESTIONABLE AS THE TEMPERATURE/DEWPOINT SENSORS HAVE FAILED QC.
MODELS SUGGEST UP TO ANOTHER 0.30" BEFORE MORNING SO EVEN IF THE
MAIN P-TYPE IS RAIN OR WET SNOW...WE SHOULD SEE ANOTHER PERIOD OF
LIGHT ACCUMULATIONS AFTER SUNSET. FOR THE REMAINDER OF THE
REGION...THE FORECAST IS A BIT MORE TRICKY. THE WIDESPREAD SHOWERS
FROM AFTERNOON HEATING SHOULD SLOWLY DISSIPATE NEAR SUNSET BUT
MODELS CONTINUE TO INDICATE A WEAK AXIS OF INSTABILITY STRETCHING
FROM THE MAIN LOW OVER THE INTERMOUNTAIN WEST NORTH/NORTHWEST
ACROSS OUR CWA. A CLOSER LOOK INTO CROSS-SECTIONS SHOW THE
LAYER OF INSTABILITY WITHIN THE 800-500MB LAYER ASSOCIATED WITH
A WEAK THERMAL RIDGE. AS SUCH...WE COULD SEE A BAND OF LIGHT
SHOWER ACTIVITY HOLD TOGETHER THROUGH THE OVERNIGHT PERIOD
BRINGING THE POSSIBILITY OF LIGHT SNOW TO THE UPPER BASIN AND
NORTHERN VALLEYS. ANY ACCUMULATIONS LOOK TO REMAIN BELOW AN INCH.

OVERNIGHT TEMPERATURES WILL ONCE AGAIN BE WELL BELOW NORMAL WITH
WIDESPREAD FREEZING TEMPERATURES ACROSS THE BASIN AND NORTH. THE
LOWER ELEVATIONS WHICH ARE IN GROWING SEASON SHOULD REMAIN
SLIGHTLY WARMER TONIGHT WITH THE LOWEST CONFIDENCE ACROSS THE
MOSES LAKE AREA. DEWPOINTS ARE UP NEARLY 10F FROM YESTERDAY AND
SCT CLOUDS ALONG WITH LIGHT NW GRADIENTS SUGGEST SLIGHTLY WARMER
TEMPERATURES THEN LAST NIGHT. THEREFORE...WILL HOLD OFF ON ANY
FREEZE WARN HIGHLIGHTS. IF TEMPERATURES BEGIN TO FALL QUICKER THAN
EXPECTED THIS EVENING AND DEWPOINTS DROP...WE WILL LIKELY NEED TO
ISSUE THE WARNING.

THURSDAY THROUGH SATURDAY...THERE IS REASONABLE MODEL AGREEMENT
REGARDING THE OVERALL FLOW REGIME THROUGH THIS PERIOD...ALBEIT
WITH MINOR DIFFERENCES IN SMALL SCALE DETAILS WHICH WILL LIKELY
HAVE A NEGLIGIBLE EFFECT ON SENSIBLE WEATHER. OVERALL...THE POLAR
STORM TRACK AND ASSOCIATED JET AXIS WILL REMAIN SOUTH OF THE
FORECAST AREA...WITH CONTINUED COOL AIR ALOFT ON THE POLAR SIDE OF
THE JET. MID AND UPPER LEVEL FLOW WILL CONTINUE TO BE WEST OR
NORTHWEST. THERE WILL BE NO PACIFIC MOISTURE FEED INTO THE
REGION...BUT THE AMBIENT .3 TO .4 INCHES OF PRECIPITABLE WATER
WILL BE ENOUGH TO GENERATE SHOWERS IN THIS COOL AIR MASS IF LIFT
AND FOCUS IS AVAILABLE. NEAR THE SURFACE A LOW LEVEL WEAK THERMAL
RIDGE WILL BUILD INTO THE REGION FROM THE SOUTH...GETTING STRONGER
EACH DAY.

WITH CONTINUED COOL POLAR AIR ALOFT...AND THE DEVELOPING LOW
LEVEL THERMAL FEATURE...THE AIR MASS WILL BECOME INCREASINGLY
UNSTABLE EACH AFTERNOON AND EVENING DUE TO STRONG LAPSE RATES.
THERE IS LITTLE IN THE WAY OF DYNAMIC SUPPORT OR FRONTAL TRANSITS
TO ACTIVATE THIS INSTABILITY INTO WIDESPREAD SHOWERS...HOWEVER
OROGRAPHIC FORCING IS LIKELY TO TRIGGER A FEW MOUNTAIN SHOWERS
EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE IDAHO PANHANDLE
AND MOUNTAINS NORTH OF THE BASIN. THUS...THE PRECIPITATION FORECAST
WILL BECOME SOMEWHAT MONOTONOUS FOR THE NEXT FEW DAYS FEATURING
SCATTERED MOUNTAIN SNOW SHOWERS AND ISOLATED VALLEY RAIN SHOWERS
EACH AFTERNOON AND EVENING NORTH AND EAST OF THE BASIN...WITH
GENERALLY DRY CONDITIONS IN THE BASIN.

TEMPERATURES SHOULD TREND UPWARD BY A FEW DEGREES EACH AFTERNOON
AS THE LOW LEVEL THERMAL RIDGE STRENGTHENS...ACHIEVING MERELY
SLIGHTLY BELOW NORMAL READINGS BY SATURDAY OVER MOST LOCATIONS.
/FUGAZZI

SATURDAY NIGHT INTO SUNDAY...THE LATTER PART OF THE WEEKEND WILL
REMAIN UNSETTLED AS THE BACK EDGE OF A SHORT WAVE TROUGH LOOKS TO
MOVE THROUGH. WEATHER TYPE WILL REMAIN CONVECTIVE BUT CLOUD TOPS
SHOULD BE FAIRLY SHALLOW AS WAA ALOFT MOVES IN ON THE BACK EDGE OF
THE TROUGH. PRECIP WILL BE A THREAT BUT THUNDERSTORMS WILL BE
HARDER TO COME BY...HOWEVER AN ISOLATED LIGHTNING STRIKE IS NOT
OUT OF THE QUESTION AS THE GFS MODEL DOES INDICATE SOME WEAK
INSTABILITY MAINLY OVER THE MOUNTAINS...INCLUDING THE CASCADES AND
OVER PANHANDLE. OVERALL...LOOKS AS IF THE BEST CHANCE FOR PRECIP
WILL BE IN THE NORTHEAST MOUNTAINS AND PANHANDLE MOUNTAINS ON SUNDAY
AFTERNOON. TEMPERATURES WILL CONTINUE TO TREND WARMER APPROACHING
SEASONAL AVERAGE. /SVH

SUNDAY NIGHT THROUGH WEDNESDAY...SUBTLE CHANGES TO THE LONGWAVE
PATTERN...PARTICULARLY TOWARD THE END. INITIALLY THE INTERVAL
STARTS OFF WITH A GENERAL LONGWAVE TROF WITH SOMEWHAT CONDITIONALLY
UNSTABLE AIR NESTED IN IT RESIDING OVER EASTERN WASHINGTON AND
NORTHERN IDAHO FROM ABOUT SUNDAY NIGHT ON INTO MONDAY. SOME
SHORTWAVE FEATURES OF NOTE INCLUDE ONE EXITING NORTH IDAHO SUNDAY
NIGHT AND ANOTHER LARGER SYNOPTIC SCALE LOW PRESSURE SYSTEM
PASSING TO THE SOUTH OF THE FORECAST AREA PER LATEST ECMWF. SO
WITH NO SIGNIFICANT SHORTWAVE FEATURE PASSAGE OF NOTE TO LOCK IN
ON WILL KEEP RATHER LOW END NEAR CLIMO DIURNAL AND OROGRAPHIC
POPS DEPICTING PRECIP CHANCE DURING THE SUNDAY NIGHT THROUGH
MONDAY TIME INTERVAL...NUDGED UP SLIGHTLY HIGHER BUT NOT BY MUCH
OVER THE COLUMBIA BASIN TO ACCOMMODATE ANY CHANGE IN PATH OF THE
POSSIBLE SYNOPTIC SCALE LOW PASSAGE TO THE SOUTH MENTIONED FOR
MONDAY. BAROCLINIC BAND DRAPED OVER SHORTWAVE RIDGING THAT WILL
FLOP OVER AND MOVE IN FROM THE WEST COULD KEEP SKIES A BIT CLOUDY
INTO TUESDAY...AND EVEN THEN WHEN THE BAROCLINICITY APPEARS TO GET
SHUNTED TO THE EAST THE RIDGING LEFT IN PLACE IS NOT VERY HIGH IN
AMPLITUDE INTO WEDNESDAY SO SOME POPS...PROBABLY LOWER IN
COMPARISON TO THOSE OF THE EARLIER LONGWAVE TROF PERIOD REMAINS IN
SOME SHAPE OR FORM. FORECAST TEMPERATURES THROUGH THE LONGWAVE
TROF PERIOD SUNDAY NIGHT INTO MONDAY SHOULD REMAIN SLIGHTLY ON THE
COOL SIDE OF WHAT WOULD BE CONSIDERED NORMAL FOR THIS TIME OF YEAR
FOLLOWED BY SLIGHT WARMING WITH THE TRANSITION TO THE LOW
AMPLITUDE RIDGE TUESDAY INTO WEDNESDAY. /PELATTI

&&

.AVIATION...
COLD TROF REMAINING OVERHEAD KEEPING INSTABILITY OVER THE AVIATION
AREA...THUS SHOWERS REMAIN IN THE FORECAST CONSISTING OF FROZEN AND
LIQUID PRECIP THAT MAY PRODUCE MVFR CEILINGS AND VISIBILITIES AT
TIMES PRIMARILY IN THE 18Z-03Z TIME INTERVALS INTO TOMORROW.
/PELATTI

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        31  53  34  58  35  61 /  30  20  20  10  10  10
COEUR D'ALENE  30  53  32  58  35  60 /  20  20  20  10  10  10
PULLMAN        31  49  32  57  35  58 /  60  20  10  10  10  10
LEWISTON       34  58  37  65  36  66 /  60  20  10  10  10  10
COLVILLE       33  58  35  61  35  66 /  30  20  10  10  10  10
SANDPOINT      29  55  33  59  34  61 /  30  20  20  10  10  10
KELLOGG        27  49  31  55  32  56 /  30  30  30  20  20  30
MOSES LAKE     33  62  37  66  40  69 /  40  10  10  10  10  10
WENATCHEE      36  61  39  65  41  66 /  40  10  10  10  10  10
OMAK           33  61  36  64  37  67 /  20  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 5 AM PDT THURSDAY ABOVE 3000 FEET
     FOR THE LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...WINTER STORM WARNING UNTIL 5 AM PDT THURSDAY NORTHEAST BLUE
     MOUNTAINS.

&&
Hazardous weather outlook, May 5, 9:55 AM PST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1055 AM PDT WED MAY 5 2010

IDZ001>004-026-WAZ032>038-041>044-061800-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1055 AM PDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ027-WAZ031-061800-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
1055 AM PDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SPRING WINTER STORM WILL DUMP UP TO 6 INCHES OF SNOW IN THE BLUE
MOUNTAINS FROM LATE THIS MORNING THROUGH TONIGHT. A WINTER STORM
WARNING WILL BE IN EFFECT AFTER 11 AM THIS MORNING FOR THE BLUE
MOUNTAINS.

BY EARLY EVENING...THE HEAVY SNOW WILL MOVE EAST OVER THE CAMAS
PRAIRIE AND PRODUCE UP TO 3 INCHES OF SNOW. A WINTER WEATHER
ADVISORY IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 12:05 PM PST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
105 PM PDT WED MAY 5 2010

IDZ026-052145-
LEWISTON AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD
105 PM PDT WED MAY 5 2010

AT 1220 AM...A PILOT REPORTED A FUNNEL CLOUD ASSOCIATED WITH A
STRONG SHOWER APPROXIMATELY 10 MILES NORTHEAST OF LEWISTON AIRPORT.

ALTHOUGH THERE IS NO LIGHTNING DETECTED WITH THIS
SHOWER...ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG
SHOWER ACTIVITY AND ISOLATED THUNDERSTORMS. THESE CELLS ARE
MOVING TO THE WEST...SOUTHWEST AT 10 TO 15 MPH TOWARD THE
LEWISTON AREA.

PLEASE CONTACT YOUR LOCAL NATIONAL WEATHER SERVICE IF YOU
OBSERVE SEVERE WEATHER OR FUNNEL CLOUDS IN THE AREA.
Special weather statement, May 5, 12:13 PM PST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
113 PM PDT WED MAY 5 2010

IDZ026-052215-
LEWISTON AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD
113 PM PDT WED MAY 5 2010

AT 1220 PM...A PILOT REPORTED A FUNNEL CLOUD ASSOCIATED WITH A
STRONG SHOWER APPROXIMATELY 10 MILES NORTHEAST OF LEWISTON
AIRPORT.

ALTHOUGH THERE IS NO LIGHTNING DETECTED WITH THIS
SHOWER...ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG
SHOWER ACTIVITY AND ISOLATED THUNDERSTORMS. THESE CELLS ARE
MOVING TO THE WEST...SOUTHWEST AT 10 TO 15 MPH TOWARD THE
LEWISTON AREA.

PLEASE CONTACT YOUR LOCAL NATIONAL WEATHER SERVICE IF YOU
OBSERVE SEVERE WEATHER OR FUNNEL CLOUDS IN THE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lewis and Southern Nez Perce

When
May 5, 6:00 PM PST to May 6, 5:00 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
COOP Observer
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228990.